Can too much Spironolactone cause acne?

I've been on Spironolactone for 3 years. Started with a 50 mg dosage, then moved to 100 mg when I noticed I broke out a bit. I love Spironolactone, it has changed my life! But recently, I broke out again (on my chin - around my period) but it has been a nastier eruption. I want to increase my dosage to 125 mg or 150 mg but am concerned about throwing off my hormones and getting more acne. Can spironolactone cause acne or is that nonsense? Hoping a higher dosage will solve my problems!

Doctor Answers 1

Spironolactone does not increase acne

Thank you for your question! Spironolactone is an amazing medication for patients dealing with hormonal acne. It should not increase breakouts with increased dosages. For patients with acne not controlled on spironolactone alone, I will often add an oral antibiotic or birth control pill to their regimen, and make sure they are also on good topical acne medications also.  If not seeing improvement on your current dose of spironolactone, I recommend discussing with your dermatologist about making some potential changes or additions to your current regimen.

I hope this answer is helpful! Best of luck.


San Diego Dermatologic Surgeon
4.8 out of 5 stars 6 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.